Flash Flood, Mercer
- When
- August 16, 7:15 AM EST to 9:30 AM EST
- Where
- Mercer County, Matoaka
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.406, -81.111 (the zone’s center; the record gives no point)
Heavy thunderstorm rains during the evening of the 16th produced flash flooding from Matoaka to Spanishburg. Water flooded a home in Lashmeet requiring the evacuation of a family.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains during the evening of the 16th produced flash flooding from Matoaka to Spanishburg. Water flooded a home in Lashmeet requiring the evacuation of a family.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 2:23 AM EST, 4 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 323 AM EDT SAT AUG 16 2003 HIGH AMPLITUDE PTTN WILL CONT THRU THE FCST PD WITH DEEP TROF RE-ESTABLISHING ITSELF ALONG THE EAST COAST DURING THE NEXT FEW DAYS. THIS MORNING ETA SEEMS TO BE HANDLING S/W ACROSS THE OH VLY SLIGHTLY BETTER THAN OTHER MODELS IN THE FIRST 6 HOURS. MODELS SEEM TO HAVE A HARD TIME HANDLING NIGHTTIME CONVECTION...AND LOCATION...AS WELL AS POPS. FOR TODAY...THINK A BLEND MAY FIT BETTER...AS GFS HAS BETTER 8H THTA-E REPRESENTATION OF WHAT IS GOING ON ATTM. APPEARS BEST CHANCE WILL BE ALONG/E OF THE BLUE RIDGE THIS MORNING AS 8H TROF PIVOTS THROUGH THIS AREA. WILL GO LIKELYS FAR WEST EARLY. THIS AFTERNOON...ENERGY SHIFTS EAST OF THE CWA...WITH ANOTHER PIECE OF S/W ENERGY ARRIVING THIS EVENING. AFTN SHOULD BE ACTUALLY A LITTLE DRIER...WITH HIGHEST CHANCE OVER THE BLUE RIDGE AND SE WV. SHOULD BE MOSTLY CLOUDY START WITH PATCHY DENSE FOG...THEN SUN RETURNING TOWARD MIDDAY...PARTLY SUNNY AFTN. MAXES TODAY SHOULD BE 3 TO 5 DEGREES COOLER THAN FRIDAY...AS 8H TEMPS DROP A COUPLE DEGEEES C...AND ADD A FEW MORE MORNING CLOUDS. UPR JET OVER ONTARIO WILL BE THE MAIN IMPETUS FOR DIGGING OUT THE TROF WHEN IT PUSHES THRU ON SUNDAY. HOWEVER MUCH OF THE DEEPER MOISTR WILL BE OFF THE COAST WITH LTL TO NO BACKING OF 850 WINDS AHEAD OF THE WAVE SO PCPN SUNDAY NOT LIKELY TO BE WIDESPREAD. COOLER SFC HIGH BUILDS IN MONDAY THRU WED AS UPR TROF SITS ALONG THE COAST. COLDER AIR ALOFT COULD STILL HELP TRIGGER SOME CONVECTION WITH AFTN HEATING AND SOME WEAK UPSLOPE FLOW ALL BUT FAR NW. BEST LAPSE RATES MAY BE MONDAY WITH UPR LOW SLOWLY PULLING OUT NE TUE AND WED. BUT WILL HOLD ONTO SMALL CHCS OF DIURNAL CONVECTION THRU TUE. LOWERD WED CHC TO SLGT. FCSTID = 9 ROA 86 69 85 65 / 50 40 30 30 LYH 85 68 85 64 / 40 40 40 30 DAN 88 70 87 68 / 40 40 50 40 BLF 78 61 79 60 / 50 50 30 20 LWB 77 60 77 58 / 50 50 30 20 BCB 82 64 81 62 / 50 40 30 20 TNB 77 60 78 59 / 70 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE. JDS/WP
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-161015- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 710 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL BRING A THREAT OF MINOR FLOODING ACROSS PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THROUGH LATE MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NCZ001-018-160824- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 AM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WITH TORRENTIAL DOWNPOURS... AN AREA OF STRONG THUNDERSTORMS WITH VERY HEAVY RAIN....FREQUENT TO CONTINUOUS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30 MPH...AND POSSIBLY SMALL HAIL WILL AFFECT THE HIGH COUNTRY THROUGH 430 AM. TOWNS SUCH AS VALLE CRUCIS...SUGAR GROVE...BOONE...TROUT AND FLEETWOOD WILL SEE THE STRONGEST STORMS BETWEEN 300 AM AND 430 AM. ONE HOUR RAINFALL RATES OF UP TO 4 INCHES WILL PRODUCE PONDING OF WATER ON ROADS...AND OVERFLOW DITCHES AND CULVERTS...LEADING TO THE DANGER OF HYDROPLANING. PLEASE USE CAUTION WHILE TRAVELING THROUGH THE MOUNTAINS. ALSO...EXPECT PLENTY OF CLOUD TO GROUND LIGHTNING... SO STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. WHP
NCZ001-002-018-VAZ007-009-010-012-015-160924- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 412 AM EDT SAT AUG 16 2003 ...HEAVY RAIN PRODUCING THUNDERSTORMS AFFECTING THE AREA... THUNDERSTORMS WITH HEAVY RAINS CONTINUE TO FLARE UP OVER SOUTHWEST VIRGINIA...AND THE MOUNTAINS OF NORTH CAROLINA. RAINFALL AMOUNTS OF ONE TO TWO INCHES CAN BE EXPECTED THROUGH 530 AM...IN MOST LOCATIONS. THIS HEAVY RAIN WILL CAUSE A GREAT DEAL OF WATER POOLING ON HIGHWAYS. DITCHES AND CULVERTS WILL ALSO OVERFLOW WATER ONTO SOME HIGHWAYS. THIS IS GOING TO CREATE DANGEROUS DRIVING CONDITIONS...SO PLEASE USE CAUTION IF TRAVELING THE FOLLOWING MAJOR HIGHWAYS EARLY THIS MORNING...INTERSTATE 81 FROM CHILHOWIE TO MAX MEADOWS...INTERSTATE 77 FROM BLUEFIELD TO HILLSVILLE...HIGHWAY 58 FROM RUGBY TO HILLSVILLE...AND HIGHWAY 421 AND THE BLUE RIDGE PARKWAY ACROSS THE MOUNTAINS OF NORTH CAROLINA. WHP
VAZ007-009>013-016-WVZ042-043-161030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 532 AM EDT SAT AUG 16 2003 ...THUNDERSTORMS WITH HEAVY RAIN AFFECTING THE AREA... THUNDERSTORMS WITH HEAVY RAINS CONTINUE TO FLARE UP OVER SOUTHWEST VIRGINIA...AND SOUTHEAST WEST VIRGINIA EARLY THIS MORNING. SOME THUNDERSTORMS IN TAZEWELL... SMYTH AND WYTHE COUNTIES WERE PRODUCING RAINFALL RATES OF TWO TO THREE INCHES IN AN HOUR. THIS HEAVY RAIN WILL CAUSE A GREAT DEAL OF WATER POOLING ON HIGHWAYS. DITCHES AND CULVERTS COULD ALSO OVERFLOW WATER ONTO SOME ROADWAYS. ADDITIONAL STORMS WERE DEVELOPING WEST OF BECKLEY AND BLUEFIELD AND MOVING SOUTHEAST. THIS WILL BRING PERIODS OF HEAVY RAIN TO SUMMERS... MERCER... MONROE... BLAND... GILES AND PULASKI COUNTIES THROUGH AT LEAST 7 AM. JDS
VAZ007-010-011-013-WVZ042-043-161145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 641 AM EDT SAT AUG 16 2003 ...THUNDERSTORMS WITH HEAVY RAIN AFFECTING THE AREA... THUNDERSTORMS WITH HEAVY RAINS CONTINUE ACROSS SOUTHWEST VIRGINIA... AND SOUTHEAST WEST VIRGINIA EARLY THIS MORNING. SOME THUNDERSTORMS WERE PRODUCING RAINFALL RATES OF ONE TO TWO INCHES IN AN HOUR... MAINLY ACROSS MERCER... GILES... MONTGOMERY AND MONROE COUNTIES. THIS HEAVY RAIN WILL CAUSE A GREAT DEAL OF WATER POOLING ON HIGHWAYS. DITCHES AND CULVERTS COULD ALSO OVERFLOW WATER ONTO SOME ROADWAYS. ADDITIONAL STORMS CONTINUED TO DEVELOP WEST OF BLUEFIELD AND WERE MOVING SOUTHEAST. THIS WILL CONTINUE THE THREAT OF HEAVY RAIN ACROSS THESE AREAS THROUGH AT LEAST 8 AM. JDS
VAZ007-009>011-013-014-017-018-022-033-034-WVZ042>044-161300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 734 AM EDT SAT AUG 16 2003 ...THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH 9 AM... THUNDERSTORMS WITH HEAVY RAINS CONTINUE ACROSS SOUTHWEST VIRGINIA... AND SOUTHEAST WEST VIRGINIA EARLY THIS MORNING. SOME THUNDERSTORMS WERE PRODUCING RAINFALL RATES OF OVER TWO INCHES IN AN HOUR... ESPECIALLY IN A LINE FROM MERCER COUNTY...THROUGH GILES AND NORTHERN MONTGOMERY COUNTY...AND EXTENDING EAST OF THE BLUE RIDGE INTO PARTS OF ROANOKE...FRANKLIN AND BEDFORD COUNTIES. THIS HEAVY RAIN WILL CAUSE MANY SMALL STREAMS TO APPROACH BANKFUL...AS WELL AS A GREAT DEAL OF WATER PONDING ON ROADWAYS. DITCHES AND CULVERTS COULD ALSO OVERFLOW WATER ONTO SOME ROADS. THE THREAT OF HEAVY RAIN WILL CONTINUE ACROSS THESE AREAS THROUGH 8:30 TO 9:00 AM. SK
The Roanoke radar (KFCX), 85 km away, was scanning. The volume nearest the first event began at 12:15 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332755.